Vermont, 2003

Winter Storm in Vermont, April 5, 2003

April 5, 2003 · NWS BTV · 3 events in 3 counties and zones

A cold front from the Great Lakes east to the south of New England marked a sharp boundary between warm and cold air masses. An area of low pressure moved from the Great Lakes Friday, April 4th, across New England Saturday, April 5th, and into the Canadian Maritimes Saturday night.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front from the Great Lakes east to the south of New England marked a sharp boundary between warm and cold air masses. An area of low pressure moved from the Great Lakes Friday, April 4th, across New England Saturday, April 5th, and into the Canadian Maritimes Saturday night. Snow fell across the area from very late Thursday night (April 3rd) and early Friday (April 4th). The precipitation continued into Saturday, April 5th, and at times the precipitation mixed with or changed to sleet and freezing rain. The heaviest snow fell across Central and southern portions of the area. A few reports included: Salisbury (Addison county) with 11 inches, Waitsfield (Washington county) with 9 inches, and Chelsea (Orange county) with 7.2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 5, 3:47 AM EST, 13 minutes earlier.

Area forecast discussion, Apr 5, 3:47 AM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
347 AM EST SAT APR 5 2003

QUICK UPDATE TO READJUST ADVISORY/WARNING BREAK-UPS. WILL OPT TO
DOWNGRADE WARNING FOR BURLINGTON AREA AND INCLUDE W/NORTHERN CVLY
ZONES. ELSEWHERE NO ADJUSTMENTS. PREVIOUS DISCUSSION BELOW.

.BTV...WINTER STORM WRNG TODAY VTZ003-004-006>012-NYZ029>031-034-035.
       WINTER WEATHER ADVSY TODAY VTZ001-002-005-NYZ026>028.

--------------------------------------------------------------------

CURRENTLY...LARGE SWATH OF LIGHT TO MODERATE SNOW OVERSPREADING MUCH
OF CWA FROM THE SW...AND MOST AREAS SHOULD FINALLY GET IN ON THE
ACCUMULATING SNOW ACTION THAT SC VT HAS SEEN OVER THE PAST 36 HRS.
ONLY EXCEPTION IS ALONG THE IMMEDIATE CANADIAN BORDER...ESP SLV
WHERE DEEP E TO NE FLOW CONTINUES TO PUMP IN MUCH DRIER AIR AT THE
LOW LEVELS. TEMPS AREA WIDE IN THE 20S WITH A FEW UPPER TEENS NOTED
ACROSS THE DACKS.

TODAY/TONIGHT...GUIDANCE HAS FINALLY COME IN LINE SHOWING BOTH
PRIMARY SFC LOW AND UPPER LEVEL SUPPORT LIFTING NE ACROSS AREA
TODAY...WITH TRACK ALONG SLV. WITH THIS SCENARIO...WARMER 850-750
HPA AIR SHOULD NOT HAVE A PROBLEM ADVECTING ACROSS REGION LATER THIS
MORNING AND INTO THE AFTERNOON HOURS. THUS ANY SNOW WILL CHANGE TO
FZRA/PL LATER THIS MORNING...AND WITH DECENT S TO SE BNDRY LYR
FLOW...PRECIP MAY EVEN CHANGE TO RAIN FOR AWHILE ACROSS CVLY AND SC
VT. QPF SHOULD SLACKEN OFF CONSIDERABLY THIS AFTERNOON DUE TO
UNSATURATED SNOW GROWTH LYR LEADING TO MORE DZ/FZDZ CONDS...AND
IMPRESSIVE DRY SLOT EVOLVING ACROSS OHIO VLY ADVECTING OVER REGION.
WILL KEEP CURRENT WARNINGS IN PLACE...BUT WILL DOWNGRADE SLV AND
FAR NORTHERN CVLY ZONES TO ADVISORY AS MAIN SLUG OF ACCUMULATING
SNOWS THIS MORNING WILL MISS THE AREA...AND MUCH OF QPF TODAY WILL
BE OF MIXED P-TYPE AS DISCUSSED ABOVE. LOW PASSES TO THE NORTH
TONIGHT WITH WINDS BACKING TO NW AS FROPA EXPECTED SOMETIME DURING
THE MID TO LATE EVENING HOURS.

SUNDAY/SUNDAY NT...SENSIBLE WX QUIETING DOWN WITH MORNING FL/MTN
SHSN ENDING AND ALL AREAS SEEING SOME AFTERNOON SUN. DRIER AIR
ALONG WITH RELATIVELY STEEP BNDRY LYR LAPSE RATES TO 850 HPA SHOULD
PROMOTE AMPLE MIXING. CENTER OF IMPRESSIVE EARLY SPRING 1040 ARCTIC
HIGH CONTINUES TO NOSE INTO REGION. WITH CLEARING SKIES AND FRESH
SNOW COVER HAVE UNDERCUT GUIDANCE MINS SOMEWHAT HERE. HOWEVER HIGH
CLOUDS WILL BE ON THE INCREASE LATE SO HAVE NOT CUT VALUES BY MORE
THAN 2 TO 5 DEGREES HERE.

MONDAY/TUE...LATEST GUIDANCE CONTINUES TO SHOW LARGE ANTICYCLONE
SLUGGISHLY MOVING EASTWARD TO A POSITION JUST NORTH OF REGION. ETA
HAS BACKED OFF SIGNIFICANTLY ON SNOW CHANCES/QPF FOR
AREA...SUGGESTING DRIER POLAR AIR IN THE LOWER LAYERS WILL INHIBIT
PRECIPITATION REACHING SFC. ALSO ETA SOLN SLOWER...AND SPAWNS
COASTAL CYCLOGENESIS OFF CAPE HATTERAS FURTHER SOUTH THAN GFS
SOLN...WHICH HANGS ON TO PRIMARY OHIO VLY SFC LOW LONGER...AND HAS
COASTAL EVOLUTION NEAR THE VA CAPE. CLIMATOLOGY HAS SHOWN THAT THE
OLD PRIMARY LOW OFTEN HANGS ON LONGER THAN GUIDANCE OFTEN
SUGGESTS...AND WILL GO WITH MORE OF A BLEND HERE. THUS WILL TRIM
POPS BACK SLIGHTLY ACROSS NORTHERN ZONES...BUT CONTINUE IDEA OF -SN
OVERSPREADING AREA LATER IN THE DAY. ANY LEFTOVER SNOW/SHSN TAPERS
OFF MONDAY NT/EARLY TUE AS RATHER BROAD UPPER TROUGH PASSES AREA.
TEMPS CONTINUED WELL BELOW NORMAL.

AFTERWARDS...NO OTHER CHANGES PLANNED HERE. WELCOMED CHANGES ARE
FINALLY ON THE HORIZON HOWEVER...WITH COLDER CANADIAN AIR RETREATING
NORTHWARD...AND TEMPS REBOUNDING LATER IN THE WEEK TO SEASONAL TO
ABOVE NORMAL READINGS WITH HIGH PRESSURE IN CONTROL.

.BTV...WINTER STORM WRNG TODAY VTZ003>012-NYZ029>031-034-035.
       WINTER WEATHER ADVSY TODAY VTZ001-002-NYZ026>028.

JMG
Hazardous weather outlook, Apr 4, 4:43 AM EST, 23 hours 17 minutes before
NYZ026>031-034-035-VTZ001>012-041145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
443 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

WINTRY CONDITIONS WILL CONTINUE TO AFFECT THE AREA TODAY...MAINLY
ACROSS SOUTHERN AREAS. DRIER CONDITIONS ARE EXPECTED ACROSS THE
NORTH...WHERE SNOW IS EXPECTED TO ARRIVE LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...

SNOW WILL OVERSPREAD THE ENTIRE REGION OVERNIGHT...WITH SEVERAL
INCHES OF ACCUMULATION EXPECTED. SNOW WILL CONTINUE INTO SATURDAY
AND MIX WITH SLEET AND FREEZING RAIN AT TIMES BEFORE ENDING.
AFTERWARDS...ANOTHER SYSTEM MAY AFFECT THE AREA WITH YET MORE WINTER
LIKE CONDITIONS MONDAY...WITH UNSEASONABLY COLD TEMPERATURES
PERSISTING.

.SPOTTER CALL TO ACTION STATEMENT...

THOUGH ACTIVATION IS NOT EXPECTED...SPOTTERS WILL LIKELY BE
SOLICITED FOR SNOW REPORTS OVER THE NEXT 24 TO 36 HOURS.

JMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Addison

When
April 5, 4:00 AM EST to 12:00 PM EST
Where
Addison forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Storm, Orange

When
April 5, 4:00 AM EST to 12:00 PM EST
Where
Orange forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
April 5, 4:00 AM EST to 12:00 PM EST
Where
Washington forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350462, 5350463, 5350536.